Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Euler characteristics of Brill-Noether varieties
HTML articles powered by AMS MathViewer

by Melody Chan and Nathan Pflueger PDF
Trans. Amer. Math. Soc. 374 (2021), 1513-1533 Request permission


We prove an enumerative formula for the algebraic Euler characteristic of Brill-Noether varieties, parametrizing degree $d$ and rank $r$ linear series on a general genus $g$ curve, with ramification profiles specified at up to two general points. Up to sign, this Euler characteristic is the number of standard set-valued tableaux of a certain skew shape with $g$ labels. We use a flat degeneration via the Eisenbud-Harris theory of limit linear series, relying on moduli-theoretic advances of Osserman and Murray-Osserman; the count of set-valued tableaux is an explicit enumeration of strata of this degeneration.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14H51, 14M15, 05E05
  • Retrieve articles in all journals with MSC (2010): 14H51, 14M15, 05E05
Additional Information
  • Melody Chan
  • Affiliation: Department of Mathematics, Brown University, Box 1917, Providence, Rhode Island 02912
  • MR Author ID: 791839
  • Email:
  • Nathan Pflueger
  • Affiliation: Department of Mathematics and Statistics, Amherst College, Amherst, Massachusetts 01002
  • MR Author ID: 950261
  • ORCID: 0000-0002-9579-9630
  • Email:
  • Received by editor(s): October 17, 2019
  • Received by editor(s) in revised form: February 13, 2020
  • Published electronically: November 3, 2020
  • Additional Notes: The first author was supported by an NSA Young Investigators Grant, NSF DMS-1701924, and a Sloan Research Fellowship.
  • © Copyright 2020 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 374 (2021), 1513-1533
  • MSC (2010): Primary 14H51, 14M15, 05E05
  • DOI:
  • MathSciNet review: 4216716